To Your Good Health: Blood Pressure, How Low Can It Go?
Dear Dr. Roach: I’ve seen a lot of information about high blood pressure and what numbers are good and bad, but I haven’t seen any on low blood pressure. Could you please discuss low blood pressure? What’s acceptable, and what’s dangerous? — M.S.
Answer: High blood pressure is called the silent killer because it usually has no symptoms but increases the risk of heart attack and stroke. Low blood pressure is very different. If there are no symptoms, then there really isn’t such a thing as too-low blood pressure. I’ve had young patients with blood pressure of 80/40 with no problems. In fact, the lower the blood pressure, the less likely the risk of heart disease, in general.
It’s the symptoms of low blood pressure that are frustrating when they occur. The major complaint is lightheadedness, especially on standing. Other people may faint from low blood pressure. Treatment for symptomatic low blood pressure is plenty of salt and water, and learning not to sit up or stand up too quickly. Talk to your doctor if you are having lightheadedness, since not all lightheadedness is due to low blood pressure.
Low blood pressure can exist as a result of medical conditions as well, and this indicates that the underlying condition is serious. When blood pressure is low due to severe heart failure or a heart valve blockage, or acutely due to a severe infection, that is very serious indeed. But a healthy person need not be concerned about the numbers if there are no symptoms.
Dear Dr. Roach: My cardiologist had me take Crestor for my cholesterol, which was 200. I noticed that my upper legs seemed to be dragging. On my semi-annual visit to my doctor, I explained my symptoms, and he told me to stop taking the Crestor. He would not even give me a prescription for physical therapy. My legs still feel like they are dragging. Is there anything I can do? I have tried therapy, but there is no improvement. — J.B.
Answer: Crestor, like all the cholesterol-lowering medications in the “statin” class, can affect the muscles, causing a muscle breakdown. It’s rare, but this is what your doctor was worried about when he asked you to stop. I have seen many more cases of muscle symptoms that were due to something other than those due to statins.
Given that you are still having symptoms after stopping the medication, it’s time to look at what else might be causing the dragging sensation. There are circulatory, neurologic and hormonal causes of leg weakness, and your doctor needs to find out what is causing the symptoms before prescribing treatment. It’s time to go see your doctor again.
Dear Dr. Roach: Could you please define “purine,” as in “purine-rich foods” for my gout-suffering husband to avoid? Much appreciated. — J.W.
Answer: Purines are a component of DNA, contained in every cell in your body with a nucleus. They are metabolized in the body to uric acid, and in people with gout, high levels of uric acid can form painful crystals, especially in the joint of the great toe. A low-purine diet is recommended for people with gout. Sources of purine in the diet include red meat, beer, seafood (especially shellfish) and grain alcohol.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write P.O. Box 536475, Orlando, FL 32853-6475.